Help us improve our website - please fill out our short survey https://goo.gl/forms/uG64disHNypoWqyI3 

New Psychoactive Substances

What is NPS - Legal Highs?

New Psychoactive Substances (NPS) or 'Legal Highs' as they are commonly known are substances that are used recreationally but are not controlled under the Misuse of Drugs Act (1971), not licensed for legal use, and not regulated as a medicine (Medicines Act 1968).  You may sometimes also hear these reffered to as 'Novel Psychoactive Substances'.

Being legal does not mean it is safe!

NPS is a new and emerging drug market and we are currently working on getting the most up to date information we can.  Whilst we find this information you can check out the video below which will give some more information about NPS

Who Else Can Help?

There are lots of ways to help and plenty of local and national organisations who can offer support, advice & guidance if you need it. 
 

1. Find out about NPS’s and understand the risks if you’re thinking about using them.

NPS are considered just as risky as or even more dangerous than other illegal drugs in some cases. Therefore the only way to ensure you’re safe and avoid the risks altogether is to not use them at all.

 

2. If you do use NPS compounds then be careful about how much you take as the dosage is very unpredictable and carries many potential risks.  

It is important to not re-take more after your first dose for at least an hour or longer. NPS compounds like illegal drugs are unpredictable when used with other substances. Never mix NPS compounds with alcohol or any other substances.

 

3. If you are going to use NPS think about what you would do in an emergency.  

First aid skills and understanding help. Know how to use the recovery position. Stick with friends and people you trust and never use on your own. In an emergency situation never leave a person in difficulty alone. Reassure and help calm a person who may be having difficulties and watch for signs of overdose. Cool someone down if they begin to overheat. If a person becomes unconscious put them into the recovery position. Call 999. It is important to tell a paramedic or doctor what the person has taken.

 

4. Watch for signs that NPS compounds may be having unwanted effects on you.

If you are using more and more it could be a sign you are becoming addicted. If you are experiencing any physical and / or mental health problems it’s time to think about what you are doing and
ASK for Help!

 

5. If you’re a young person and need help, information advice or support concerning NPS compounds or other issues then help is available from:

For services relating to young people and advice contact: Knowsley Youth Mutual on 0151 443 5323 www.youthmutual.co.uk  

1. New Psychoactive Substances or NPS are synthetic drugs previously known as ‘legal highs’.

The term ‘legal high’s’ wrongly made users believe that these substances were safe to use as they would often come in branded packaging. NPS imitate and mimic the effects of drugs such as psychedelics, sedatives, depressants and stimulants for example cannabis, benzodiazepines, cocaine and ecstasy.

2. They’re unpredictable!

NPS are very unpredictable and carry risks. NPS compounds vary from product to product so its contents may not always be the same even though they may appear to be or have the same branding. They are all regarded as not fit for human consumption. The risks are not fully understood concerning their short and long term use as very little research on the impact of these substances has been carried out.

 

3. The dose is an important factor!

Synthetic cannabinoids for example such as ‘Spice’ contain no cannabis at all and this has resulted in cases of overdosing because users may have added the same amount as they would have put in a cannabis joint. It is widely felt that one of the main risks of NPS is the amount people use.

 

4. Nitrous Oxide isn’t always funny!

The NPS nitrous oxide or ‘balloons’ known as ‘laughing gas’ have risks like any other NPS compound. Sometimes just feeling intoxicated can be a risk in itself. It is important to consider the following:

- Using whilst in vulnerable situations increases the risks i.e. outside, near roads etc. ​
- Avoid using straight from the cracker – this can cause burns or freeze burns
- Risks increase if you use one straight after the other
- Never use in a small enclosed space
- Never use when driving or using dangerous equipment
- If you use then go somewhere safe and stay there
- Avoid using on your own
- The effects can affect your behaviour and lead to more risk 
- Long term abuse is suggested to cause vitamin deficiency and potential nerve damage.

5. Where you are, what you’re doing and who you are with is important!

Using NPS has the possibility of causing physical and mental health problems. However it is just as important to think about the risks in terms of who you are with, where you are and what you’re doing as these factors can increase the risks and influence the chances of having unwanted problems. The information below should be considered if you use New Psychoactive Substances.

 

- Do your research and make informed choices​Watch for signs of becoming dependent
The effects can affect behaviour and lead to more risks
It’s riskier to use if you have medical conditions
Look after your mates
Know the law
If you’re having problems then ask a professional for help
Carry condoms
Always shake the packet to reduce the chance of taking too much
Never mix NPS with other drugs or alcohol
Use a small test dose before using any more
Do not take repeated doses close together
Look for signs and symptoms of overdose
Know what to do in an emergency
If you need to, call an ambulance

Worried about a friend?

We can help

speak to one of our team

We can help
  • Think Knowsley in partnership with...